Hail, Sioux
- When
- June 2, 3:12 PM CST to 3:17 PM CST
- Where
- Sioux County, 3.03 mi E of Lebanon
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.100, -96.310
Occasional hail up to half dollar to ping pong size fell for several minutes.
Scattered strong to severe thunderstorms developed late afternoon along a slow-moving frontal boundary. Even with fairly weak deep-layer shear, strong instability resulted in large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered strong to severe thunderstorms developed late afternoon along a slow-moving frontal boundary. Even with fairly weak deep-layer shear, strong instability resulted in large hail. Drier air and advancing cold pools later in development produced spotty damaging winds. High moisture content and slowly progressing storms also produced some locally heavy rainfall with rates briefly from 3 to 5 inches per hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 2, 1:35 PM CST, 1 hour 37 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Sioux Falls SD 235 PM CDT Mon Jun 2 2025 .KEY MESSAGES... - Thunderstorms will develop from southwest to northeast late this afternoon into the evening. Weak shear and moderate instability should lead towards a few storms producing hail as large as ping pong balls and wind gusts to 65 mph. - Locally heavy rainfall is likely as well with a few stripes of 2- 5". Most locations south of a Wagner to Sioux Falls to Marshall MN line should receive 0.50" with the better chances for 1-2" south of a Yankton to Jackson MN line. - Could see a brief return of Canadian wildfire smoke behind today's cold frontal passage. Minor deterioration in visibility and air quality will be possible during the late evening hours mainly across southeastern South Dakota and portions of southwestern MN. - Temperatures return to seasonal normals for the remainder of the week into the weekend, with some potential for scattered (20-40% chance) diurnal showers/thunderstorms each day. Currently the severe threat during this times looks low. && .DISCUSSION... Issued at 234 PM CDT Mon Jun 2 2025 A quick moving mid level wave/MCV moving along highway 14 is speeding up the low level front a bit this afternoon. If storm development holds off until 6-7 pm, this may push the stronger development a bit farther south. Environmentally, scattered severe storms remain likely with about 2000 J/kg instability and only weak shear. Suspect that the initial updrafts will have the potential for golf ball to ping pong ball hail, but overall wind gusts around 65 mph and locally heavy rain should be the main threats. The best chance for these strong to severe storms will be south of I-90 then into parts of southwest MN. Low level boundary orientation relative to the mid and upper level flow indicate some training of cells is possible and given PWAT values around 1.5" and a warm cloud depth of about 12 kft, 2-4" per hour rainfall rates will be likely, just localized. After sunset a wave to the south will work east and bring additional rain and isolated thunderstorms to the area. For the most part severe weather after about 3z should remain very isolated, with some localized heavy rain the biggest threat, especially in northeast NE and northwest IA. Rain will gradually come to an end from west to east on Tuesday morning, leading to a cooler and marginally breezy day. Highs should be in the upper 60s to lower 70s most locations. Near to slightly below normal temperatures will continue Wednesday and Thursday as westerly flow aloft allows for additional weak waves and periodic chances for showers and isolated thunderstorms. Right now any thunderstorm activity does not look to be severe. Saturday through Monday low pressure develops along the Canadian border and will swing a couple of weak waves southward through the area. This will bring spotty chances for showers and thunderstorms with fairly low chances for severe weather. With west to northwest flow aloft, mild temperatures near to above normal are expected, generally highs in the 70s to lower 80s. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1238 PM CDT Mon Jun 2 2025 Thunderstorms are expected to develop over southeast SD late this afternoon and expand in coverage through the night. The initial development from about 22z through 2z will see the highest potential for large hail, heavy rain and strong straight line winds. While an isolated strong to severe storm will be possible after sunset, it should transform to a more widespread rain with embedded thunder. It is also during this time where the best chance for MVFR ceilings will be, late tonight into Tuesday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 359 PM CDT Mon Jun 2 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-032100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 359 PM CDT Mon Jun 2 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Scattered strong to severe storms are expected to form along a cold front stretching from south eastern South Dakota into southwestern Minnesota this afternoon. These storms will move slowly southeast through the evening and overnight hours. Thunderstorms will be capable of ping-pong ball size hail and 65 mph winds. Periods of moderate to heavy rain are possible through the night. A brief return of Canadian wildfire smoke is expected behind the cold front tonight. Minor deterioration in visibility and air quality are possible during the late evening to overnight hours mainly across portions of southeastern SD and southwestern MN. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Canadian wildfire smoke lingers into the day on Tuesday, mainly east of I-29. Minor deterioration in visibility and air quality are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038>040-050-052>055-057>061-063>065-068-032100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 359 PM CDT Mon Jun 2 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Could see a brief return of Canadian wildfire smoke behind the cold front tonight. Minor deterioration in visibility and air quality are possible during the late evening to overnight hours mainly across portions of southeastern SD. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
7 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Occasional hail up to half dollar to ping pong size fell for several minutes.
Hail of various sizes fell, many with flat tops.
Hail varied from dime to quarter size.
A long period of dime to nickel size hail occurred, along with very heavy rainfall.
Torrential rainfall over a one to two hour period led to flash flooding of small creeks which inundated several roads to the north and northwest of Hull. Rapidly flowing water was more than a foot deep at U.S. Highway 75 at 300th Street, with travel not recommended for many areas around Hull.
Wind destroyed a hog barn with debris blown across State Highway 60.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278176, 1278178, 1278179, 1278182, 1278184, 1278185, 1278631, 1278187, 1278186.